ABSTRACT: The clinical presentation of beriberi can be quite varied. In the extreme form, profound cardiovascular involvement leads to circulatory collapse and death. This case report is of a 72 year-old male who was admitted to the Neurology inpatient ward with progressive bilateral lower extremity weakness and parasthesia. He subsequently developed pulmonary edema and high output cardiac failure requiring intubation and blood pressure support. With the constellation of peripheral neuropathy, encephalopathy, ophthalmoplegia, unexplained heart failure, and lactic acidosis, thiamine deficiency was suspected. He was empirically initiated on thiamine replacement therapy and his thiamine level pre-therapy was found to be 23 nmol/L (Normal: 80-150 nmol/L), consistent with the diagnosis of beriberi. Cardiovascular magnetic resonance (CMR) showed severe left ventricular systolic dysfunction, markedly increased myocardial T2, and minimal late gadolinium enhancement (LGE). After 5 days of daily 100 mg IV thiamine and supportive care, the hypotension resolved and the patient was extubated and was released from the hospital 3 weeks later. Our case shows via CMR profound myocardial edema associated with wet beriberi.
Journal of Cardiovascular Magnetic Resonance 08/2011; 13:41. · 3.72 Impact Factor